- About this Journal
- Abstracting and Indexing
- Aims and Scope
- Article Processing Charges
- Articles in Press
- Author Guidelines
- Bibliographic Information
- Citations to this Journal
- Contact Information
- Editorial Board
- Editorial Workflow
- Free eTOC Alerts
- Publication Ethics
- Submit a Manuscript
- Subscription Information
- Table of Contents
ISRN Applied Mathematics
Volume 2014 (2014), Article ID 856396, 10 pages
A Modified Approach to the New Solutions of Generalized mKdV Equation Using -Expansion
1School of Mathematics and Physics, Jiangsu University of Science and Technology, Jiangsu 212003, China
2Benjamin M. Statler College of Engineering and Mineral Resources, West Virginia University, Morgantown, WV 26505, USA
Received 18 November 2013; Accepted 8 December 2013; Published 5 March 2014
Academic Editors: K. Djidjeli and G. Mishuris
Copyright © 2014 Yu Zhou and Ying Wang. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
The modified -expansion method is applied for finding new solutions of the generalized mKdV equation. By taking an appropriate transformation, the generalized mKdV equation is solved in different cases and hyperbolic, trigonometric, and rational function solutions are obtained.
The evolutions of the physical, engineering, and other systems always behave nonlinearly; hence many nonlinear evolution equations have been introduced to interpret the phenomena. Many kinds of mathematical methods have been established to investigate the solutions of those nonlinear evolution equations both numerically and asymptotically, while the exact solutions are of particular interests. In recent decades, with the rapid progress of computation methods, many effective calculating approaches have been developed, for example, the tanh-coth expansion [1, 2], -expansion [3, 4], Painlevé expansion , Jacobi elliptic function method , Hirota bilinear transformation , Backlund/Darboux transformation [8, 9], variational method , the homogeneous balance method , exp-function expansion , and so on. However, a unified approach to obtain the complete solutions of the nonlinear evolution equations has not been revealed.
Within recent years, a new method called ()-expansion  has been proposed for finding the traveling wave solutions of the nonlinear evolution equations. Many equations have been investigated and many solutions have been found using the method, including KdV equation, Hirota-Satsuma equation , coupled Boussinesq equation , generalized Bretherton equation , the mKdV equation , the Burgers-KdV equation, the Benjamin-Bona-Mahony equation , the Whitham-Broer-Kaup-like equation , the Kolmogorov-Petrovskii-Piskunov equation , KdV-Burgers equation , and Drinfeld-Sokolov-Satsuma-Hirota equation .
The mKdV equation, a modified version of the Korteweg-de Vries (KdV) equation, has been investigated extensively since Zabusky showed how this equation depict the oscillations of a lattice of particles connected by nonlinear springs as the Fermi-Pasta-Ulam (FPU) model [22–25]. Afterwards, this equation has been used to describe the evolution of internal waves at the interface of two layers of equal depth . Generally, the KdV theory describes the weak nonlinearity and weak dispersion while, in the study of nonlinear optics, the complex mKdV equation has even been used to describe the propagation of optical pulses in nematic optical fibers when we go beyond the usual weakly nonlinear limit of Kerr medium . In some cases, the exponential order may be not a positive integer, but just a real number. After this kind of generalized mKdV equation  has been introduced, interests of investigating the solutions of it  have been inspired; then the standard expansion methods cannot be applied, and some kinds of transformation are needed.
In this paper, we modify the standard ()-expansion method and use it to solve the generalized mKdV equation. In next section, we briefly introduce the modified ()-expansion method while in Section 3, we apply it to find some types of new solutions of mKdV equation, and the last section gives the summary and conclusion.
2. An Introduction to the Modified ()-Expansion Method
Recently, a new approach called ()-expansion has been proposed dealing with the problems of finding solutions of nonlinear evolution equations  and some modifications to this method have been developed. Here we briefly outline the main steps of the modified ()-expansion method in the following.
Step 1. We consider a given where is a polynomial for its arguments and is the unknown function. Introducing the new variable and supposing that and , hence, the partial differential equation (PDE) (1) is reduced to an ordinary differential equation (ODE) for as
Step 2. For ODE (2) above, the solution could be expressed by a polynomial in as
where is the solution of a second order linear ODE
with constants , to be determined later. Positive integer is an index yet undetermined which should be calculated by the balance between the highest order derivatives and the nonlinear terms from ODE (2). By solving (4), it is apparent that the form of in three different cases read as follows.
When , where and in above three solutions (5), (6), and (7) of (4) are integrate constants.
Step 3. Substituting solution (3) into ODE (2) using (4), we have a set of differential equations. Collecting all terms together according to the same order of , the left-hand side of ODE (2) becomes a long expression in the form of polynomial of . Making all coefficients of each order of equal to zero, the solution sets of the parameters , , , and will be got after solving the algebra equations.
Step 4. Based on the last step, we now have the solutions of the coefficient algebra equations and after substituting the parameters , , and so forth into solution (3), we could reach different types of travelling wave solutions of the PDE (1).
3. Application to the Generalized mKdV Equation
Now, we consider the generalized mKdV equation with the form  while parameters and are real constants. Denoting the travelling wave solution as with , then the PDE (8) becomes an ODE. After integrating with single variable and setting the integrate constant to zero, we have It can be easily seen that the standard -expansion cannot be applied directly to this situation because of the arbitrary power index , which results in the noninteger power index of . So it is necessary to introduce a transformation to deal with it via assuming that then (10) becomes The balancing between the highest order nonlinear term and the highest order derivative term leads to the balance parameter ; hence the solution (3) could be expressed as with and , , , , and being constants to be determined later.
Substituting (13) into (12), making use of (4), a polynomial of is obtained; a set of nonlinear algebra equations about undetermined constants , , , , , , , and are reached through setting the coefficients of each order of to zero. These equations are expressed as follows.
-order: Equations for the coefficients of () are similar to the above equations and hence not shown here.
It is straight forward to give the solution sets of the algebraic equations in different cases as follows.
Case i. All the coefficients in (13) are equal to 0, and , , and are arbitrary.
Case ii. All the coefficients in (13) are equal to 0 except for , and , , are arbitrary.
Case iii. All the coefficients in (13) equal to 0 except for .
Cases i to iii are trivial and of no interest, hence not discussed here. We focus our attention to cases from iv to x. Using solutions (21) to (27), solution (13) can be expressed in different forms corresponding to different cases listed above.
For Case iv, there are two solution types with .
(iv-1) When , we obtain the hyperbolic function solution: where and are integration constants. Recalling (11) we get For simplicity, we only show expression for rather than in the following cases.
(iv-2) When , we have the trigonometric function solution:
For Case v, there are also two types of solution with .
(v-1) When :
(v-2) When :
For Case vi, there are three types of solution with .
(vi-1) When :
(vi-2) When :
(vi-3) When :
For Case vii, we only have one type of solution: where .
For Case viii, there are three types of solution with .
(viii-1) When :
(viii-2) When :
(viii-3) When :
For Case ix, only one type of solution exits; it is where .
For Case x, there are three types of solution with .
(x-1) When :
(x-2) When :
(x-3) When :
As an example, we consider solutions of Case (iv-1) when and ; then the solution reduces to the soliton form as for as the standard KdV case and for the standard mKdV case when . We show the diagrams of Case (iv-1) in Figure 1 to illustrate the behaviors of the solutions for different power index . We choose coefficients of the generalized mKdV equation as and ; the constants of the solutions and equal 0.5 and 2, respectively, while the coefficient in the equation equals −0.2. It is found that (i) this kind of solution is a type of soliton solution; the amplitude decreases with the increase of power index ; (ii) it gives that the width of the wave packet broadened when increasing ; (iii) in addition, we find that the velocity of the wave slowed down when is bigger.
4. Summary and Conclusion
In this paper, we use the modified -expansion method to construct some types of solutions of the mKdV equation through the introduction of a proper transformation. Some new solutions are given, including the hyperbolic, trigonometric, and rational function solutions. It is shown that using the modified )-expansion method we can deal with the nonlinear evolution equations effectively and directly and abundant solutions could be obtained.
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
The authors acknowledge Qinghua Bu, Qingchun Zhou, and Mingxing Zhu for useful discussion. This work was supported by NSF-China under Grant nos. 11047101, 11105039, 11205071, and 11391240183.
- W. Malfliet, “Solitary wave solutions of nonlinear wave equations,” The American Journal of Physics, vol. 60, no. 7, pp. 650–654, 1992.
- A.-M. Wazwaz, “The tanh-coth method for solitons and kink solutions for nonlinear parabolic equations,” Applied Mathematics and Computation, vol. 188, no. 2, pp. 1467–1475, 2007.
- M. Wang and X. Li, “Applications of -expansion to periodic wave solutions for a new Hamiltonian amplitude equation,” Chaos, Solitons and Fractals, vol. 24, no. 5, pp. 1257–1268, 2005.
- M. A. Abdou, “The extended -expansion method and its application for a class of nonlinear evolution equations,” Chaos, Solitons and Fractals, vol. 31, no. 1, pp. 95–104, 2007.
- J. Weiss, M. Tabor, and G. Carnevale, “The Painlevé property for partial differential equations,” Journal of Mathematical Physics, vol. 24, no. 3, pp. 522–526, 1983.
- S. Liu, Z. Fu, S. Liu, and Q. Zhao, “Jacobi elliptic function expansion method and periodic wave solutions of nonlinear wave equations,” Physics Letters A, vol. 289, no. 1-2, pp. 69–74, 2001.
- R. Hirota, “Exact solution of the korteweg: de vries equation for multiple collisions of solitons,” Physical Review Letters, vol. 27, no. 18, pp. 1192–1194, 1971.
- N. Nirmala and M. Vedan, “A variable coefficient Korteweg: de vries equation: similarity analysis and exact solution. II,” Journal of Mathematical Physics, vol. 27, Article ID 2644, 1986.
- V. B. Matveev and M. A. Salle, Darboux Transformations and Solitons, Springer, Berlin, Germany, 1991.
- J.-H. He, “Variational iteration method for autonomous ordinary differential systems,” Applied Mathematics and Computation, vol. 114, no. 2-3, pp. 115–123, 2000.
- M. Wang, Y. Zhou, and Z. Li, “Application of a homogeneous balance method to exact solutions of nonlinear equations in mathematical physics,” Physics Letters A, vol. 216, pp. 67–75, 1996.
- A. Yıldırım and Z. Pınar, “Application of the exp-function method for solving nonlinear reaction-diffusion equations arising in mathematical biology,” Computers & Mathematics with Applications, vol. 60, no. 7, pp. 1873–1880, 2010.
- M. Wang, X. Li, and J. Zhang, “The (G′/G)-expansion method and travelling wave solutions of nonlinear evolution equations in mathematical physics,” Physics Letters A, vol. 372, no. 4, pp. 417–423, 2008.
- R. Abazari, “The (G′/G)-expansion method for the coupled Boussinesq equation,” Procedia Engineering, vol. 10, pp. 2845–2850, 2011.
- M. Ali Akbar, N. Hj. Mohd. Ali, and E. M. E. Zayed, “Abundant exact traveling wave solutions of generalized Bretherton equation via improved (G′/G)-expansion method,” Communications in Theoretical Physics, vol. 57, no. 2, pp. 173–178, 2012.
- Y. -L. Zhao, Y. -P. Liu, and Z. -B. Li, “A connection between the (G′/G)-expansion method and the truncated Painlevé expansion method and its application to the mKdV equation,” Chinese Physics B, vol. 19, Article ID 030306, 2010.
- I. Aslan, “Exact and explicit solutions to some nonlinear evolution equations by utilizing the (G′/G)-expansion method,” Applied Mathematics and Computation, vol. 215, no. 2, pp. 857–863, 2009.
- Y.-B. Zhou and C. Li, “Application of modified (G′/G)-expansion method to traveling wave solutions for Whitham-Broer-Kaup-like equations,” Communications in Theoretical Physics, vol. 51, no. 4, pp. 664–670, 2009.
- J. Feng, W. Li, and Q. Wan, “Using (G′/G)-expansion method to seek the traveling wave solution of Kolmogorov-Petrovskii-Piskunov equation,” Applied Mathematics and Computation, vol. 217, no. 12, pp. 5860–5865, 2011.
- M. Mizrak and A. Ertaş, “Application of (G′/G)-expansion method to the compound KDV-Burgers-type equations,” Mathematical & Computational Applications, vol. 17, no. 1, pp. 18–28, 2012.
- B. Zheng, “Travelling wave solutions of two nonlinear evolution equations by using the (G′/G)-expansion method,” Applied Mathematics and Computation, vol. 217, no. 12, pp. 5743–5753, 2011.
- M. Wadati, “The modified Korteweg-de Vries equation,” vol. 34, pp. 1289–1296, 1973.
- F. Gesztesy and B. Simon, “Constructing solutions of the mKdV-equation,” Journal of Functional Analysis, vol. 89, no. 1, pp. 53–60, 1990.
- Y. Kametaka, “Korteweg-de Vries equation. IV. Simplest generalization,” Proceedings of the Japan Academy, vol. 45, pp. 661–665, 1969.
- S. N. Kruzhkov and A. V. Faminskii, “Generalized solutions of the cauchy problem for the korteweg-de vries equation,” Mathematics of the USSR-Sbornik, vol. 48, no. 2, article 391, 1984.
- J. Yang, “Complete eigenfunctions of linearized integrable equations expanded around a soliton solution,” Journal of Mathematical Physics, vol. 41, no. 9, pp. 6614–6638, 2000.
- R. F. Rodríguez, J. A. Reyes, A. Espinosa-Cerón, J. Fujioka, and B. A. Malomed, “Standard and embedded solitons in nematic optical fibers,” Physical Review E, vol. 68, no. 3, Article ID 036606, 2003.
- R. Fedele, “Envelope solitons versus solitons,” Physica Scripta, vol. 65, no. 6, article 502, 2002.
- Z. T. Fu, Z. Chen, S. K. Liu, and S. D. Liu, “New solutions to generalized mKdV equation,” Communications in Theoretical Physics, vol. 41, no. 1, pp. 25–28, 2004.